Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Columbia, SC

June 6, 2014Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2014, 6:56 PM EDT for Aiken County, Edgefield County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 6:56 PM EDT (22:56 UTC)
Expired
Jun 6, 2014, 8:00 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:12 PM EDTTSTM WND DMG4 Sw Trenton, SCSCEG REPORTED MULTIPLES PLACES WITH TREES DOWN ON POWERLINES JUST SOUTHWEST OF TRENTON. TSTM WND DMG DURATION 2 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS52 KCAE 062256
SVRCAE
SCC003-037-070000-
/O.NEW.KCAE.SV.W.0040.140606T2256Z-140607T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF                
  EDGEFIELD...OR 11 MILES NORTH OF BELVEDERE...AND MOVING SOUTHEAST  
  AT 25 TO 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEW ELLENTON...
  EDGEFIELD...AIKEN AND GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

LAT...LON 3379 8173 3357 8143 3338 8174 3358 8192
      3368 8201 3385 8192
TIME...MOT...LOC 2255Z 312DEG 42KT 3363 8184

$$
1 follow-up statement
550 
WWUS52 KCAE 062339
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT FRI JUN 6 2014

SCC003-037-070000-
/O.CON.KCAE.SV.W.0040.000000T0000Z-140607T0000Z/
EDGEFIELD SC-AIKEN SC-
739 PM EDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR AIKEN AND EDGEFIELD COUNTIES...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ALONG THE AIKEN
AND EDGEFIELD COUNTY LINE NEAR EUREKA. MOVEMENT WAS SOUTHEAST NEAR 30 MPH.

THE THUNDERSTORM LIKELY CONTAINS WIND GUSTS OF 40 TO 60 MPH. 

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US
AT CAEWX@NOAA.GOV

TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3378 8172 3357 8143 3338 8174 3358 8192
      3361 8191 3374 8185
TIME...MOT...LOC 2336Z 312DEG 42KT 3331 8141

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:26 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 6, 6:26 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT FRI JUN 6 2014

.SYNOPSIS...
A WEAK FRONTAL SYSTEM WILL REMAIN NEAR THE FORECAST AREA THROUGH
SUNDAY. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY IN THE AFTERNOONS AND EVENINGS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE WEAK FRONT WILL REMAIN STALLED IN THE FORECAST AREA THROUGH
TONIGHT. DEEPER MOISTURE AND STRONGER INSTABILITY IS SOUTH OF THE
AREA. THE MODELS INDICATE LITTLE OR NO UPPER-LEVEL LIFT OVERNIGHT.
THE THUNDERSTORM CHANCE APPEARS LOW ESPECIALLY LATE TONIGHT WITH
THE LOSS OF HEATING. THE HIGH-RESOLUTION MODELS DISPLAYS LITTLE
COVERAGE. THE TEMPERATURE GUIDANCE WAS CLOSE WITH LOWS AROUND 70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE DIFFUSE FRONT WILL REMAIN STALLED ACROSS THE SOUTHERN CWA
THROUGH SUNDAY. THIS FRONT WILL INTERACT WITH A MOIST AND
MODERATELY UNSTABLE AIR MASS TO CONTINUE THE CHANCE OF
THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH MIDLANDS/CSRA. MODELS
ALSO INDICATE A SERIES OF SHORTWAVE IMPULSES CROSSING THE REGION
WITHIN A QUASI-ZONAL FLOW ALOFT. WILL ALSO HAVE TO FACTOR IN
REMNANTS OF UPSTREAM MCS ACTIVITY. KEPT POPS IN THE 30 TO 50
PERCENT RANGE BOTH DAYS.

HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S WITH
LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A MID AND UPPER LEVEL RIDGE OVER THE EAST COAST STATES WILL SLIDE
OFFSHORE WEDNESDAY NIGHT INTO THURSDAY AS AN UPPER TROUGH OVER
THE PLAINS MONDAY ADVANCES EASTWARD TO THE APPALACHIANS. THERE IS
MUCH UNCERTAINTY AS TO THE TIMING AND STRENGTH OF THE UPPER
TROUGH. HOWEVER...THE POTENTIAL FOR MAINLY DIURNAL STORMS WILL
REMAIN THROUGH FRIDAY...GIVEN A MOIST AND UNSTABLE ATMOSPHERE.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL WITH HIGHS IN THE LOW 90S AND LOWS MAINLY IN THE UPPER 60S
TO LOWER 70S.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS TO DOMINATE THE PERIOD WITH BRIEF MVFR/IFR POSSIBLE
IN SHOWERS AND THUNDERSTORMS.

NEARLY QUASI-STATIONARY FRONT CURRENTLY DRAPED ACROSS THE SC
MIDLANDS. MAINLY DRY OVER THE AREA EARLY THIS AFTERNOON BUT WATCHING
A COUPLE OF CLUSTERS OF THUNDERSTORMS IN THE TN VALLEY MOVING SE.
LATEST HRRR DOES NOT SEEM TO SHOW MUCH FROM THESE STORMS...BUT
INDICATES MORE CONVECTIVE ACTIVITY DEVELOPING OVER THE AREA BY EARLY
THIS EVENING. LOW CONFIDENCE WITH TIMING OF CONVECTION AT THIS TIME
SO WILL NOT MENTION IN THE TAFS. SHOWERS HAVE MOVED EAST OF THE TAF
SITES LATE THIS MORNING. CONVECTION MAY LINGER THROUGHOUT THE
EVENING AS THE FRONTAL BOUNDARY STALLS ACROSS THE AREA. WINDS WILL
GENERALLY BE VARIABLE DUE TO THE MEANDERING OF THE FRONT...BUT MAY
GO LIGHT NORTHEAST AT LOCATIONS NORTH OF THE FRONT. LAMP GUIDANCE
INDICATING MVFR FOG POSSIBLE AT AGS AND OGB EARLY SATURDAY MORNING.

EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY DIURNAL THUNDERSTORMS
SATURDAY THROUGH TUESDAY WHICH MAY PRODUCE BRIEF MVFR/IFR
CONDITIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 6, 4:40 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
440 AM EDT FRI JUN 6 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
440 AM EDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY
RAINFALL. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 4:22 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT FRI JUN 6 2014

GAZ040-063-064-SCZ018-025-062115-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
422 PM EDT FRI JUN 6 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...22 MILES WEST OF MOUNT
CARMEL...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK AND LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. THE
STORMS WILL PRODUCE ROUGH WIND AND WAVES ON THE LAKE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3399 8261 3397 8259 3401 8260 3406 8255
      3389 8208 3380 8205 3365 8215 3355 8233
      3351 8260 3362 8264 3365 8259 3365 8254
      3366 8250 3382 8260 3387 8258 3387 8261
      3398 8265
TIME...MOT...LOC 2021Z 296DEG 31KT 3405 8281
Special weather statement, Jun 6, 4:43 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI JUN 6 2014

GAZ077-062145-
BURKE-
443 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
545 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES WEST OF WAYNESBORO...MOVING SOUTHEAST
AT 30 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3292 8178 3295 8184 3294 8188 3292 8196
      3291 8208 3303 8228 3319 8216 3296 8168
      3291 8176
TIME...MOT...LOC 2041Z 303DEG 24KT 3306 8213
Special weather statement, Jun 6, 5:30 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT FRI JUN 6 2014

GAZ077-062230-
BURKE-
530 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN BURKE COUNTY
THROUGH 630 PM EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...NEAR KEYSVILLE...MOVING SOUTHEAST AT 25 MPH.

THE STORMS WILL LIKELY BRING WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL TO PARTS OF WESTERN BURKE COUNTY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAINT CLAIR AND GOUGH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3282 8230 3283 8232 3293 8228 3308 8230
      3322 8224 3327 8226 3294 8193 3292 8195
      3291 8209 3288 8212 3282 8214 3280 8219
TIME...MOT...LOC 2127Z 301DEG 22KT 3320 8228
Special weather statement, Jun 6, 6:36 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT FRI JUN 6 2014

GAZ064-065-SCZ018-025-030-062330-
AIKEN-COLUMBIA-EDGEFIELD-MCCORMICK-RICHMOND-
636 PM EDT FRI JUN 6 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD...MCCORMICK AND AIKEN COUNTIES THROUGH 730 PM
EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTH OF EVANS...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...NORTH AUGUSTA...
AUGUSTA...EVANS AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3370 8231 3368 8227 3369 8224 3369 8223
      3376 8225 3377 8218 3353 8166 3333 8194
      3361 8229 3370 8232
TIME...MOT...LOC 2236Z 300DEG 22KT 3364 8214

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:12 PM EDTSpecial Weather StatementCAEEdgefield, McCormick63 min
Jun 6, 4:22 PM EDTSpecial Weather StatementCAEMcCormick53 min
Jun 6, 7:16 PM EDTSevere Thunderstorm WarningCAEAiken44 min
Jun 6, 7:21 PM EDTSpecial Weather StatementCAESaluda24 min
Jun 6, 7:32 PM EDTSevere Thunderstorm WarningCAESaluda43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.